Alert archive / Maryland / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 174, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 9, 2025, 8:51 PM EDT for Caroline County, Maryland; Sussex County, Delaware. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2025, 8:51 PM EDT (00:51 UTC)
- Expired
- Jul 9, 2025, 9:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sussex County, DE, Caroline County, MD
The radar
The Dover AFB radar (KDOX), 28 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 5:31 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2291 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WUUS51 KPHI 100051
SVRPHI
DEC005-MDC011-100130-
/O.NEW.KPHI.SV.W.0174.250710T0051Z-250710T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
851 PM EDT Wed Jul 9 2025
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Sussex County in southern Delaware...
Southeastern Caroline County in eastern Maryland...
* Until 930 PM EDT.
* At 850 PM EDT, a severe thunderstorm was located near Sharptown, or
near Hurlock, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Georgetown, Milford, Seaford, Millsboro, Laurel, Federalsburg,
Milton, Bridgeville, Delmar, Ellendale, Sycamore, Long Neck,
Blades, Greenwood, and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3846 7560 3846 7569 3864 7571 3868 7576
3868 7579 3894 7538 3863 7515 3845 7559
TIME...MOT...LOC 0050Z 244DEG 35KT 3859 7575
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Staarmann2 follow-up statements
659
WWUS51 KPHI 100111
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
911 PM EDT Wed Jul 9 2025
MDC011-100121-
/O.CAN.KPHI.SV.W.0174.000000T0000Z-250710T0130Z/
Caroline MD-
911 PM EDT Wed Jul 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAROLINE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
southern Delaware.
LAT...LON 3846 7561 3846 7569 3873 7571 3894 7538
3863 7515 3845 7559
TIME...MOT...LOC 0111Z 238DEG 32KT 3870 7551
$$
DEC005-100130-
/O.CON.KPHI.SV.W.0174.000000T0000Z-250710T0130Z/
Sussex DE-
911 PM EDT Wed Jul 9 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SUSSEX COUNTY...
At 911 PM EDT, a severe thunderstorm was located near Bridgeville, or
near Georgetown, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Georgetown, Milford, Seaford, Millsboro, Laurel, Milton, Bridgeville,
Delmar, Ellendale, Sycamore, Long Neck, Blades, Greenwood, and
Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3846 7561 3846 7569 3873 7571 3894 7538
3863 7515 3845 7559
TIME...MOT...LOC 0111Z 238DEG 32KT 3870 7551
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Staarmann351
WWUS51 KPHI 100125
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
925 PM EDT Wed Jul 9 2025
DEC005-100135-
/O.EXP.KPHI.SV.W.0174.000000T0000Z-250710T0130Z/
Sussex DE-
925 PM EDT Wed Jul 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR SUSSEX COUNTY WILL EXPIRE AT
930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
southern Delaware.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.
Remember, a Tornado Warning still remains in effect for portions of
eastern Sussex County between Georgetown and Lewes until 945 PM EDT.
LAT...LON 3846 7561 3846 7569 3873 7571 3894 7538
3863 7515 3845 7559
TIME...MOT...LOC 0125Z 244DEG 35KT 3875 7538
$$
StaarmannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:28 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 9, 7:28 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
728 PM EDT Wed Jul 9 2025
.SYNOPSIS...
A slow moving frontal boundary will waffle across the Mid-
Atlantic through late week as additional disturbances move
through. Bermuda high pressure will be in place through the
weekend, eventually breaking down for the start of the new work
week. Several disturbances will pass through over the weekend as
well.
&&
.NEAR TERM /THROUGH THURSDAY/...
A Severe Thunderstorm Watch has been issued for portions of New
Jersey, Pennsylvania, Delaware and Maryland until 12 AM
Thursday. The Flood Watch remains unchanged and is in effect
through 2 AM Thursday.
Previous discussion:
Partly cloudy skies with temperatures in the mid 80s
to low 90s encompass the area this afternoon. However, this will
be short-lived as another round of strong to severe
thunderstorms and heavy rainfall capable of producing flash
flooding is expected late afternoon into the evening hours. A
shortwave currently progressing through the Ohio Valley will
arrive into our area this evening which will be the main culprit
for our active weather today...timing still appears to be after
5-6 PM.
In terms of the severe potential, a pretty similar set-up compared
to Tuesday is anticipated, where the region will be settled in a
corridor of modest MLCAPE and shear, with ample moisture available
with a moisture loaded atmosphere. This will allow storms to
form and congeal as cold pool consolidation deepens as storms
track through our area this evening. Primary threat remains for
damaging wind gusts capable of producing wind gusts up to 70 mph
due to strong low-level lapse rates in addition to the moisture
loaded downdrafts. Some isolated large hail will be possible as
well, especially if any discrete cells develop ahead of the
linear convection later on. As a result, SPC has maintained the
SLIGHT risk for severe weather into this evening for areas south
of and including the Philadelphia metro where best atmospheric
parameters overlap. Further north, the threat is lesser, but
more in the way of isolated storms are possible.
The hydro threat on the other hand has increased across portions of
the area. Due to combination of recent rainfall over the past 2
days, PWATs in excess of 2 inches, a deep warm cloud layer up to 15k
feet, and increased HREF probabilities, the potential for flash
flooding is quite significant. It will only take an additional 0.5-
1.0" of rainfall to cause a quick response this afternoon and
evening especially in areas which have received rainfall the
past few days. As a result, WPC has upgraded portions of the
area to a MODERATE risk for excessive rainfall today, including
the Philadelphia and Wilmington suburbs whereas the remainder of
the outlook remains unchanged from earlier this morning. See
the Hydrology section below for further details.
Showers and storms will continue this evening with the severe threat
gradually diminishing with time, but the flood threat persisting
into the overnight hours. Low temperatures will be in the upper 60s
to mid 70s.
For Thursday, little overall change and progression is expected with
the stalled boundary. With rather weak shear up into the mid-levels,
in addition to the departing shortwave, areas of showers and
thunderstorms are expected to re-develop at times throughout the
day. With the lack of a significant forcing, the overall nature of
the severe and hydro threat is anticipated to be lesser compared to
Wednesday. As a result, both the SPC and WPC have a MARGINAL risk
for severe weather and excessive rainfall, respectively, across
portions of the area. Also, the abundance of cloud cover anticipated
for much of the day, will only result in high temperatures topping
out in the low to mid 80s. It will still feel quite muggy
nonetheless as dew points remain in the 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The unsettled weather pattern will continue through the short
term forecast period as a series of weak disturbances help
promote some diurnal convection each afternoon and evening
before largely dissipating overnight each night. Given the
relatively weak nature of the waves, convection should generally
be more scattered. However, with the stalled frontal boundary
continuing to linger near our region, PWATs will remain elevated
into the 1.5-2 inch range through Saturday. As a result,
thunderstorms may still be capable of producing brief, heavy
downpours, resulting in localized flooding. This issue may be
exacerbated in areas that have seen an abundance of rainfall
this week. Increasing influence from offshore high pressure may
help suppress some of the convection by Saturday, particularly
across the New Jersey and Delaware coasts.
Otherwise, conditions will continue to be hot and muggy. Highs
mainly in the mid-upper 80s are expected both Friday and
Saturday with lows Thursday night and Friday only falling to
right around 70. Dew points will be in the upper 60s to low 70s
throughout the period as well.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A fairly typical summertime pattern remains on tap for the Long
Term period with warm and very humid conditions. Surface dew
points will generally be in the low to mid 70s though it is
possible that during the peak heating of the day dew points drop
by a few degrees due to mixing. Highs will generally be in the
mid to upper 80s, possibly around 90 in some spots. This will
give way to max heat index values generally in the low to mid
90s.
A series of disturbances will pass through the region from time to
time, but confidence in timing and placement is low. Will generally
follow the NBM and go with 30 to 50 percent PoPs for most of this
time. One exception will be along the coasts of New Jersey and
Delaware as offshore high pressure looks to potentially suppress
convection through the NBM. The other exception looks to be the
approach of stronger system from the west though this looks to
be a bit delayed with the latest cycle, approaching on Monday.
The NBM continues to indicate 60 percent PoPs for most of
southeast PA and NW NJ for this period. Important to note that
any showers and thunderstorms will mostly be in the afternoon
and evening hours and there are not many factors indicating
precipitation would be widespread and organized at this time.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR conditions to start, but will fall to MVFR and IFR
especially after 04-06Z. Showers and thunderstorms likely for
the I-95 terminals and KMIV/KACY where TEMPO groups continue.
Storms may cause localized areas of VSBY/CIG restrictions along
with localized higher winds. Areas of mist and patchy fog
possible. Low confidence overall, especially with regard to
timing.
Thursday...Lingering IFR conditions should gradually improve to MVFR
during the mid-late morning hours. Conditions may improve
further to VFR, but if they do it will not be until after 18Z
(mid-late afternoon). Showers and thunderstorms possible
throughout the day, so have carried VCSH for the time being.
Moderate-low confidence.
Outlook...
Thursday night through Monday...Overall, VFR conditions. However,
afternoon and evening SHRA/TSRA may result in brief sub-VFR
conditions if a given storm passes over a terminal. Sub-VFR
conditions possible at night due to fog and low clouds, but
confidence low on timing and placement.
&&
.MARINE...
No marine headlines are in effect through Thursday. South-southwest
winds around 10-15 kt and seas of 3-4 feet are expected through
Thursday. Showers and thunderstorms are expected to occur late this
afternoon and especially this evening, where localized wind gusts in
excess of 34 kt are possible. Isolated showers and thunderstorms
will continue into Thursday as well.
Outlook...
Thursday night through Monday...Sub-Small Craft Advisory conditions
expected. Afternoon and evening showers and thunderstorms possible
through Saturday. VSBY restrictions possible from time to time,
especially at night.
Rip Currents...
For Thursday, a south/southwest shore parallel wind of around
10-20 MPH and breaking waves of around 2-3 feet will result in a
MODERATE risk for the Jersey Shore. With wind direction mainly
offshore along the Delaware Beaches, a LOW Risk for rip currents
is in place.
Similar conditions are expected for Friday so we'll continue
with a MODERATE risk for the Jersey shore and a LOW risk of rip
currents for the Delaware Beaches.
Rip currents occur often in the vicinities of jetties and piers
and the speed of the currents are generally maximized at low
tides.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.HYDROLOGY...
A Flood Watch remains in effect for areas along and south of the I-
78 corridor today. Rainfall of 0.5-2.0 inches, upwards of 3-4 inches
fell across portions of the watch area on Tuesday. This results in a
saturated surface and low FFG values within the watch area. It will
not take much more than an additional 0.5-1.0 inches to cause
further flooding issues, especially in southeast Pennsylvania
and northern Delaware, where widespread flooding was reported on
Tuesday.
Rainfall rates in excess of 2-3 inches per hour are possible with
any thunderstorms this afternoon and evening. Rainfall amounts up to
1 inch today are expected with localized areas of 3-5+ inches
possible, especially if any storms train over the same areas.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Thursday for PAZ060>062-070-071-
101>106.
NJ...Flood Watch until 2 AM EDT Thursday for NJZ009-010-012>027.
DE...Flood Watch until 2 AM EDT Thursday for DEZ001>004.
MD...Flood Watch until 2 AM EDT Thursday for MDZ012-015-019-020.
MARINE...None.
&&
SYNOPSIS...AKL
NEAR TERM...DeSilva
SHORT TERM...AKL
LONG TERM...AKL
AVIATION...AKL/DeSilva
MARINE...AKL/DeSilva
HYDROLOGY...Hazardous weather outlook, Jul 9, 3:34 PM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 334 PM EDT Wed Jul 9 2025 MDZ012-015-019-020-101945- Kent MD-Queen Annes-Talbot-Caroline- 334 PM EDT Wed Jul 9 2025 ...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...This afternoon and tonight. A slight risk for severe weather is in place for this evening. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Several rounds of showers and thunderstorms are expected this week. Any shower or thunderstorm will be capable of producing heavy rainfall through the end of the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 9, 8:24 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
824 PM EDT Wed Jul 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Flash Flood Elam 39.85N 75.54W
07/09/2025 Delaware PA Public
US 202 flooded in Elam.
&&
ZCLocal storm report, Jul 9, 8:28 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
828 PM EDT Wed Jul 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM Flash Flood Chadds Ford Twp 39.87N 75.59W
07/09/2025 Delaware PA Emergency Mngr
Road flooding with cars stranded at Ring Rd.
and Baltimore Pike.
&&
ZCLocal storm report, Jul 9, 8:29 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
829 PM EDT Wed Jul 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Flash Flood Wilmington 39.74N 75.56W
07/09/2025 New Castle DE Emergency Mngr
Buildings and street flooding in Wilmington.
People stranded.
&&
ZCLocal storm report, Jul 9, 8:32 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
832 PM EDT Wed Jul 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Flash Flood Jennersville 39.82N 75.87W
07/09/2025 Chester PA Public
Multiple small streams overflowing banks
into roadways throughout Jennersville.
&&
ZCLocal storm report, Jul 9, 8:49 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
849 PM EDT Wed Jul 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM Flash Flood Glen Mills 39.92N 75.49W
07/09/2025 Delaware PA Public
Several public reports of water rescues
ongoing in Glens Mills.
&&
DeSilvaLocal storm report, Jul 9, 8:51 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
851 PM EDT Wed Jul 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Flash Flood Caln Twp 40.00N 75.75W
07/09/2025 Chester PA Emergency Mngr
Flooding on roadways at Lincoln Hwy and S
Bailey Rd.
&&
ZCThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:46 PM EDT | Tornado Warning | PHI | Kent | 29 min |
| Jul 9, 8:00 PM EDT | Flash Flood Warning | PHI | New Castle | 4 hr |
| Jul 9, 8:32 PM EDT | Flash Flood Warning | PHI | New Castle | 4 hr |
| Jul 9, 9:13 PM EDT | Tornado Warning | PHI | Sussex | 32 min |
| Jul 9, 9:30 PM EDT | River Flood Warning | PHI | New Castle | 7 hr |
| Jul 9, 11:27 PM EDT | River Flood Warning | PHI | New Castle | 8 hr |
| Jul 9, 11:44 PM EDT | Areal Flood Warning | PHI | New Castle | 4 hr |
| Jul 10, 4:15 PM EDT | Flash Flood Warning | PHI | Kent | 117 min |
| Jul 10, 7:33 PM EDT | Flash Flood Warning | PHI | Sussex | 104 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2025Severe Thunderstorm Warnings in Delaware, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.